Hail, Buchanan
- When
- July 27, 11:47 PM CST
- Where
- Buchanan County, 2.15 mi ENE of Hazleton
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.630, -91.860
The COOP observer near Stanley reported dime to penny sized hail.
A line of thunderstorms that moved from southern Minnesota during the early evening hours producing isolated damaging wind gusts and penny size hail as they moved into Buchanan County prior to midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of thunderstorms that moved from southern Minnesota during the early evening hours producing isolated damaging wind gusts and penny size hail as they moved into Buchanan County prior to midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 11:24 PM CST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1224 AM CDT Wed Jul 28 2021
...AVIATION UPDATE...
.UPDATE...
Issued at 804 PM CDT Tue Jul 27 2021
Convection is starting to fire in southeast MN this hour, in line
with the 23Z HRRR which develops a small cluster of storms up
there which follows the CAPE gradient and drops into northeast
IA. Weak pressure falls and weak surface convergence are
supporting development now, and expect low-level jet support to
develop soon too.
Thus SPC watch issuance which includes our Highway 20 counties
looks reasonable, especially given the very large hail that
environment produced earlier today. Fortunately as storms dive
further south out of the watch area, they should weaken quickly as
they encounter the drier air to the south of the watch area over
east-central Iowa.
&&
.SYNOPSIS...
Issued at 248 PM CDT Tue Jul 27 2021
Weather was mixed across eastern Iowa, northwest Illinois and
northeast Missouri early this afternoon. Areas generally east of a
Cedar Rapids IA toe Galesburg IL line were under mostly cloudy
skies, which we the remains of morning convection that occurred over
northeast Iowa and southwest WI (storms that produced baseball hail
near LaCrosse!). To the west, skies were void of any clouds with
south to southwest winds ushering increasing moisture levels into
the area. Temperatures were in the upper 80s to low 90s with
dewpoints in the mid to upper 70s. This air mass will continue to
advance eastward, and will be in place across the area for the
entirety of the short term period.
&&
.SHORT TERM...(This Evening through Wednesday Night)
ISSUED AT 248 PM CDT Tue Jul 27 2021
[Key Messages]
*Hot and humid Wednesday with PM heat index values of 100-105;
locally higher values possible
*Threat for showers/storms during the morning and and late afternoon
& evening; slight risk for severe storms in northwest Illinois
[Discussion]
Main concerns for the short term period will be the heat and
humidity, and chances for showers & storms Wednesday.
Very broad surface high pressure centered over Illinois and Indiana
has kept our weather quiet over the past few days. Through the short
term, this high is forecast to slowly sag south into the Ohio River
Valley and mid-Mississippi River Valley, allowing a train of
disturbances and surface cold front to move into the area.
Thanks to the surface high and the presence of a strong cap aloft,
much of the area will see dry conditions for the short term,
especially southeast Iowa, west central Illinois and far northeast
Missouri. Things get tricky to the north where the cap is weaker and
shortwaves/impulse aloft are more prevalent.
There are several chances of showers/storms across the area
Wednesday. The first comes mid-morning Wednesday as CAMs show a
complex of showers and storms from south central Minnesota riding
the instability gradient into the area. There are disagreements on
whether that complex will survive the trip south, and like today may
be tied to the LLJ. If this holds true, then the 12z HRRR is likely
the most favored solution of what will happen, which shows a
gradually decay with showers and storms as they move towards the Hwy
20 corridor. More aggressive solutions like the RAP advertise more
widespread showers and storms, but this has a history of overdoing
lift and moisture in these sceneries.
Once the complex decays, clouds will stick around before gradually
dissipating by the afternoon. Once this happens, temperatures will
soar into the low to mid 90s, with dewpoints climbing into the mid
to upper 70s as moisture pools ahead of a southward advancing cold
front. This will push PM heat index values in the 100-105 range,
with potential for locally higher values where maturing crop
concentration is higher. I have collaborated to expand the heat
advisory CWA wide as confidence has increased with this package of
meeting criteria across northwest Illinois. In addition, the heat
advisory has been extended for counties along and south of I-80
through Wednesday night into Thursday, with heat indices expected in
the 100 to 105 range again Thursday afternoon.
The next chance for showers and storms arrives Wednesday evening and
overnight ahead of the cold front and a more potent shortwave moving
into the northern Great Lakes. A large complex of showers and storms
will develop in central Minnesota and western Wisconsin, with the
track progged in northern Illinois into the night. Areas in our
northwest and north central Illinois counties will have the highest
chance of precip and potential for severe storms. As of this
writing, the Storm Prediction Center has a Level 2 (slight risk) for
severe storms in this area, with a Level 1 (marginal) risk extending
further west into far eastern Iowa and northwest Illinois. The main
concern will be damaging winds, as discrete cells initially
consolidate via cold pools into a line of storms as they move south.
The threat of large hail and tornadoes is lower, and is greater into
Wisconsin with more discrete activity.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 248 PM CDT Tue Jul 27 2021
[Key Messages]
*Hot and humid for areas along and south of I-80 Thursday with
heat index values of 100-105
*Threat for showers/storms continues into the weekend; low threat
for severe storms in southeast Iowa, west central Illinois and far
northeast Missouri Thursday.
*Reprieve from the heat with daily highs in the 70s/80s and lows
in the 50s/60s beginning Friday and lasting through next week
[Discussion]
Heat and humidity will stick around for one more day before a more
pleasant summer air mass moves into the area in time for the
weekend. Northwest flow will increase after a cold front passes
through the area Thursday afternoon and evening, ushering in 925-850
temperatures near to below 20 celcius through early next week. This
will translate to daily highs in upper 70s/mid 80s, and overnight
lows in the 50s/60s this weekend into early next week. Dewpoints
dropping into the 50s/60s will mean a nice break from the humidity
as well!
We will have a few chances of showers and storms as the front will
stall briefly near the Iowa/Missouri border Thursday and Friday.
With the strong heating and forcing along the front, storms should
have no trouble firing over our far south. The Storm Prediction
Center has a Level 1 (marginal) risk of severe storms over far
northeast Missouri and west central Illinois Thursday, but
confidence on this is low and directly tied to where the front
stalls. If storms develop over our area, the main concerns will be
damaging winds and large hail. Chances for precipitation decrease
after Sunday, with high pressure providing dry condtions through mid-
next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1213 AM CDT Wed Jul 28 2021
Storms are dropping southward towards the highway 20 corridor
between ALO and DBQ. At this time it appears they should miss the
DBQ terminal. Left mention out of TAF at this time. This activity
is expected to diminish or dissipate before reaching CID or DBQ.
Otherwise, VFR will prevail with light southwest winds. Some
MVFR visibilities may be seen 11 to 13Z, but left out of TAF.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 11 AM this morning to 10 PM CDT this evening
for Benton-Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones-
Linn.
Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
Cedar-Des Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory from 11 AM this morning to 10 PM CDT this evening
for Bureau-Carroll-Jo Daviess-Putnam-Stephenson-Whiteside.
Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
Hancock-Henderson-Henry IL-McDonough-Mercer-Rock Island-
Warren.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
Clark-Scotland.
&&
UPDATE...Wolf
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...14Hazardous Weather Outlook National Weather Service Quad Cities IA IL 255 PM CDT Tue Jul 27 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 255 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Heat and humidity will increase today with afternoon and evening heat indices expected to be in the 90s. Late tonight, there is a slight chance for some showers and thunderstorms across areas north of highway 30. The Storm Prediction Center has the highway 20 corridor in a Marginal Risk for severe storms with the main threat being damaging winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Hot and and humid weather will continue through Thursday. A Heat Advisory has been issued for much of the area for Wednesday afternoon through the evening, and for areas along and south of Interstate 80 Thursday, as heat index readings reach the 100 to 105 range. In addition to the heat, there is a chance for thunderstorms Wednesday morning in northeast Iowa and northwest Illinois, and again late Wednesday night and Thursday over the entire outlook area. The Storm Prediction Center has a marginal risk for severe storms Wednesday in northeast Iowa and northwest Illinois, with a slight risk for severe storms in north central Illinois. The main threat from storms would be isolated damaging wind gusts and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today and tonight.
Special Weather Statement National Weather Service Quad Cities IA/IL 1228 AM CDT Wed Jul 28 2021 IAC019-055-280615- Buchanan-Delaware- 1228 AM CDT Wed Jul 28 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND NORTHERN DELAWARE COUNTIES UNTIL 115 AM CDT... At 1227 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Volga to 6 miles northwest of Fairbank. Movement was southeast at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with these storms. These storms will be near... Fairbank around 1240 AM CDT. Hazleton around 1245 AM CDT. Edgewood around 1255 AM CDT. Jesup around 100 AM CDT. Independence and Greeley around 105 AM CDT. Manchester and Oneida around 110 AM CDT. Other locations impacted by these storms include Winthrop Golf Course, Wapsipinicon Golf Course, Delaware County Fairgrounds, Manchester Airport, Oneida, Fontana County Park, Littleton, Buchanan County Fairgrounds, Coffins Grove Park and Twin Bridges Park. Torrential rainfall is also occurring with these storms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. LAT...LON 4257 9114 4235 9207 4264 9208 4265 9113 TIME...MOT...LOC 0527Z 333DEG 28KT 4286 9153 4271 9213 RP Kinney
The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The COOP observer near Stanley reported dime to penny sized hail.
A member of the general public reported a 63 MPH gust from a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972512, 972429.